CSHP Summer Educational Sessions (SES) 2013: Poster Abstracts / Séances éducatives d’été (SÉÉ) 2012 de la SCPH : Résumés des affiches Academic Article uri icon

  •  
  • Overview
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Background:

    Clenbuterol is an oral ß2-agonist utilized as an illicit substance for performance-enhancement or weight loss. We report a case of clenbuterol toxicity and type II myocardial infarction after deliberate ingestion.

    Case Description:

    A 23-year-old male presented to the Emergency Department with palpitations, anxiety, chest tightness and shortness of breath after intentional ingestion of 5000 mcg of clenbuterol (125 times the recommended adult dose) to lose weight. He denied intentional self-harm or ingestion of other illicit substances. His past medical history was non-contributory. He was not taking any regular medications. On examination, he was diaphoretic and tachycardic (heart rate 160 bpm). His electrocardiogram showed sinus tachycardia with diffuse nonspecific repolarization abnormalities. Bloodwork revealed potassium of 2.0 mmol/L, lactate of 9.4 mmol/L and peak troponin of 5.39 mcg/L. He was transferred to the Coronary Care Unit for observation. Transthoracic echocardiogram was normal except for hyperdynamic left ventricular function. He was treated with intravenous fluids and oral metoprolol. His tachycardia and electrocardiogram abnormalities resolved after 48 hours. He was discharged on oral metoprolol for 1 week.

    Assessment of Causality:

    Probable based on the Naranjo Algorithm.

    Literature Review:

    There are sporadic case reports of clenbuterol toxicity in the published literature. Clenbuterol is a long-acting, ß2-agonist indicated for the treatment of reactive airway diseases in veterinary medicine (not available in Canada for human consumption). It is more ß2-selective and 100 times more potent that salbutamol, and has purported anabolic properties. Patients often present with agitation, palpitations, tachycardia, hypokalemia and hyperglycemia. Treatment is supportive with intravenous fluids, ß-blockers and potassium supplementation.

    Importance to Practitioners:

    Clenbuterol has gained notoriety in recent years as a drug of abuse. Escalating societal demand for image-enhancing substances will likely lead to an increase in clenbuterol toxicity cases due to its relative attainability and readily accessible dosing information via the internet.

authors

  • Barry, A
  • Graham, M
  • Peddle, J
  • Lester, K
  • Dillon, C
  • Manning, K
  • Gregory, DM
  • Twells, L
  • Cummings, G
  • Hall, J
  • Eurich, D
  • Johnston, C
  • Brideau-Laughlin, D
  • Girouard, G
  • Levesque, M
  • MacLaggan, T
  • Murray, J
  • Salmon, J
  • Dhaliwal, J
  • Faught, A
  • Bannerman, H
  • Gorman, S
  • Toombs, K
  • Slavik, R
  • Semchuk, B
  • Doucette, D
  • Chan, W
  • Benninger, N
  • MacKinnon, N
  • Bell, C
  • Slobodan, J
  • Lyder, C
  • Fernandes, O
  • Gorman, S
  • Toombs, K
  • Shukla, S
  • Lo, J
  • Bannerman, H
  • Slavik, R
  • Semchuk, B
  • Doucette, D
  • Chan, W
  • Benninger, N
  • MacKinnon, N
  • Bell, C
  • Slobodan, J
  • Lyder, C
  • Fernandes, O
  • Neumann, R
  • Faris, P
  • Proudfoot, J
  • Klassen, R
  • Walter, S
  • Druteika, D
  • George-Phillips, K
  • Sych, C
  • Jupp, J
  • Bresee, L
  • Guirguis, M
  • McClurg, C
  • Pasay, D
  • Slobodan, J
  • Yuksel, N
  • Sadowski, C
  • Lyder, C
  • Brennan, H
  • Manuel, L
  • Price, M
  • Leslie, T
  • Abu-Ulba, A
  • Li, P
  • Berhane, Y
  • Meshesha, B
  • Purdy, A
  • Cusnir
  • Naheed, U
  • Tabsssum, R
  • Yau, J
  • Leung, T
  • Koshman, S
  • Cashin, R
  • Colegrave, C
  • Lindblad, A
  • Abu-Ulba, A
  • Leslie, T
  • Li, P
  • Meshesha, B
  • Berhane, Y
  • Purdy, A
  • Yau, J
  • Sadowski, C
  • Banh, H
  • Cor, K
  • Cave, A
  • Sadowski, C
  • Yuksel, N
  • Poon, C
  • Sabbah, D
  • Wallace, C
  • Duffett, Mark

publication date

  • January 2013